High Wind, Big Stone
- When
- June 7, 1:35 AM CST
- Where
- Big Stone forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
High winds behind a line of thunderstorms gusted to near 60 mph in Big Stone county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
High winds behind a line of thunderstorms gusted to near 60 mph in Big Stone county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 6, 10:56 PM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1156 PM CDT WED JUN 6 2007 .UPDATE...REST OF TONIGHT MADE SEVERAL CHANGES TO FORECAST WITHIN PAST HOUR. CUT POPS DRASTICALLY OVER THE JAMES VALLEY AND CENTRAL PARTS OF SD. KEPT HIGHER POPS GOING ACROSS CORSON AND DEWEY COUNTIES WHERE WRAP AROUND PRECIP IS STILL FALLING. LEFT MENTION OF SEVERE POTENTIAL ACROSS THE FAR EASTERN COUNTIES WHERE TOR WATCH 356 REMAINS IN EFFECT. WILL MONITOR FOR PROBABLE EARLY CANCELLATION OF WATCH. STILL LIKELY TO SEE CONVECTION MOVE NORTHEAST INTO THE WATERTOWN AREA DURING THE NEXT COUPLE HOURS...WITH SEVERE POTENTIAL REMAINING. UPDATED WCN OUT AS WELL AS ZFP. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT FOCUS CONTINUES TO BE ON THUNDERSTORM/SEVERE THUNDERSTORM POTENTIAL ACROSS THE CWA TONIGHT INTO EARLY THURSDAY MORNING. POTENT UPPER LEVEL SYSTEM CONTINUES TO TRACK THROUGH THE CENTRAL/NORTHERN ROCKIES...WITH A LEADING ASSOCIATED SHORTWAVE PUSHING INTO CENTRAL WYOMING. LOW PRESSURE AT THE SURFACE CURRENTLY CENTERED ACROSS WESTERN SOUTH DAKOTA/WESTERN NEBRASKA. STRONG SOUTHERLY/SOUTHEASTERLY FLOW CONTINUES TO SEND WARM AND MOIST NORTHWARD INTO THE CENTRAL AND EASTERN DAKOTAS. AN UPPER LEVEL 100KT JET WILL EJECT NORTHEASTWARD THIS EVENING INTO TONIGHT...WITH THE LEFT-EXIT QUADRANT NOSING INTO THE CENTRAL DAKOTAS BY 00-03Z AND INTO THE EASTERN DAKOTAS BY 06Z TONIGHT HELPING ENHANCE THE UVM THROUGH THE NIGHT. AS THE SFC LOW TRACKS EASTWARD THROUGH THE NIGHT...IT WILL DEEPEN WHICH WILL ALLOW FOR STRONG FLOW AT THE SURFACE THROUGH THE NIGHT. RUC ALSO ADVERTISING CLOSE TO 50-70KT LLJ DEVELOPING ACROSS THE EASTERN DAKOTAS BY LATE EVENING INTO THE OVERNIGHT HOURS. WITH THE STRONG FLOW IN THE LOWER AND MID LEVELS...0-6 KM SHEAR VALUES WILL HOVER AROUND 40KT...WITH SOME LOCATIONS ACROSS CENTRAL SD APPROACHING 60KT BY 06Z TONIGHT. ONLY DRAWBACK TO THUNDERSTORM POTENTIAL IS STRONG CAP CURRENTLY IN PLACE ACROSS THE CWA. 18Z SOUNDINGS FROM KABR AND KUNR INDICATED AROUND 300-500 J/KG OF CINH...AS THE LATE AFTERNOON/EVENING PROGRESSES CAA IN THE MID LEVELS IS EXPECTED TO REDUCE THE STRENGTH OF THE CAP. ALSO...ANY REMAINING CAP SHOULD BE ABLE TO BE ERODED DUE TO THE STRENGTH OF THE UPWARD MOTION EXPECTED WITH THIS SYSTEM. AS THE EXPECTED THUNDERSTORMS PROGRESS ACROSS THE CWA...A TRANSITION TO MORE OF SQUALL LINE TYPE FEATURE IS EXPECTED WITH DAMAGING WINDS BECOMING AN INCREASING THREAT TOWARD LATE EVENING INTO THE OVERNIGHT HOURS. DECENT VEERING IN THE LOW LEVEL WIND PROFILE ALONG WITH STRONG 0-1KM SHEAR SHOW THE THREAT FOR TORNADOES DOES EXIST ACROSS THE ENTIRE CWA...HOWEVER IT IS THE GREATEST ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA WHERE MORE SUPERCELLULAR TYPE THUNDERSTORMS ARE POSSIBLE. AS FOR THE REMAINDER OF THE SHORT TERM...THE UPPER LEVEL SYSTEM CURRENTLY OVER THE ROCKIES WILL CONTINUE TO PUSH THROUGH THE NORTHERN PLAINS...WITH AN ASSOCIATED COLD FRONT SLIDING THROUGH DURING THE DAY. STRONG NORTHWEST WINDS ARE EXPECTED BEHIND THIS FRONT...WITH A POSSIBLE WIND ADVISORY NEEDED FOR THE AFTERNOON INTO THE EARLY EVENING HOURS. H85 WINDS OF 45-50 KT MAY TRANSLATE DOWN TO THE SURFACE GIVING SUSTAINED WINDS OF 25 TO 35 MPH OR HIGHER. LATEST MODEL RUNS ADVERTISE SYSTEM EXITING SLIGHTLY QUICKER THAN PREVIOUSLY THOUGHT...SO DID END POPS EARLIER. OTHERWISE HIGH PRESSURE BUILDS INTO THE REGION FOR FRIDAY INTO FRIDAY NIGHT. .LONG TERM...SATURDAY THROUGH WEDNESDAY THE PRIMARY FORECAST CHALLENGES IN THE LONG TERM REVOLVE MOSTLY AROUND PRECIPITATION CHANCES AND TEMPERATURES. SATURDAY MORNING...500MB FLOW PATTERN IS PRIMARILY ZONAL OVER THE CWA...WITH SPLIT FLOW OVER THE WEST COAST INVOLVING A SLIGHT RIDGE OVER WESTERN CANADA AND A CUTOFF LOW OFF THE SOUTHERN CALIFORNIA COAST. AT THE SURFACE...SURFACE HIGH PRESSURE HAS MOVED EAST AND THE CWA IS IN LIGHT SOUTHERLY SURFACE FLOW WITH A SUBTLE TROUGH THROUGHOUT THE AREA. THE GFS/ECMWF AGREE ON BRINGING AN UPPER LOW JUST OFFSHORE THE QUEEN CHARLOTTE ISLANDS OFF THE BRITISH COLUMBIA COAST SATURDAY AND SATURDAY NIGHT...BEFORE DIVING THE LOW INTO THE PACIFIC NORTHWEST MONDAY INTO TUESDAY. THE ECMWF IS A BIT STRONGER AND FURTHER EAST WITH THIS TROUGH...WITH A 500MB LOW OVER NORTHWEST MONTANA WHILE THE GFS KEEPS THE TROUGH CENTER MORE OVER SOUTHEAST CANADA AT THE SAME TIME. THIS IS PRETTY DIVERGENT FROM THE 06Z GFS RUN...IN WHICH THE GFS WAS MOVING THE TROUGH THROUGH FASTER THAN THE 00Z ECMWF. IN THE MEANTIME...A LONG WAVE TROUGH DEVELOPS OVER THE WESTERN UNITED STATES WITH THIS CWA PRIMARILY IN WEST/SOUTHWEST FLOW BECOMING MORE SOUTHWESTERLY BY TUESDAY MORNING. LEE SURFACE PRESSURE DEVELOPS SUNDAY OVER THE WESTERN PLAINS IN RESPONSE TO THIS LONG WAVE TROUGH. WITH CURRENT PROJECTED SLOW/STATIONARY MOVEMENT OF THE TROUGH...SURFACE LOW PRESSURE REMAINS VIRTUALLY PARKED OVER THE CENTRAL THIRD OF THE COUNTRY THROUGHOUT THE WEEK...LEAVING EXTENDED CHANCES OF RAIN AND THUNDERSTORMS THROUGHOUT THE WEEK. THE GFS DEPICTS SEVERAL WAVES MOVING NORTH DURING THE TIME PERIOD...WHILE KEEPING THE GENERAL AREA OF LOW PRESSURE OVER THE PLAINS. THIS SETUP WILL HAVE TO BE MONITORED IN LATER FORECAST PACKAGES AS THIS COULD BE A SETUP FOR HEAVY RAIN CHANCES OVER AREAS OF THE PLAINS. TEMPERATURE WISE...AS SOUTHERLY FLOW SETS UP SATURDAY/SUNDAY ON THE BACKSIDE OF THE EXITING HIGH PRESSURE AND IN ADVANCE OF THE LOW PRESSURE IN THE WESTERN PLAINS...WARM AND HUMID AIR IS SET TO ADVANCE NORTHWARD INTO THE AREA. NEW 12Z GFS MODEL 850MB TEMPERATURE PROGS/MEX GUIDANCE SUGGEST A MUCH WARMER SETUP THAN PREVIOUS RUNS...HOWEVER...SINCE THIS RUN IS MUCH SLOWER AND NOW MORE IN LINE WITH THE 00Z ECMWF AND 00Z/12Z CANADIAN MODEL RUNS ON THE TROUGH DIGGING INTO THE NORTHWEST...THIS POTENTIAL COULD BE REALIZED. RAISED TEMPERATURES INTO NEXT WEEK BUT DID NOT GO NEARLY AS HIGH AS THE NEW 12Z MEX GUIDANCE...WHICH IS INDICATING HIGHS 90-95F ACROSS THE AREA BY MONDAY WITH 850MB TEMPERATURES HOVERING AROUND 24-26C LATE SUNDAY THROUGH LATE TUESDAY. && .AVIATION... THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE EARLY EVENING HOURS WEST OF THE MISSOURI RIVER...AND THEN TRACK EASTWARD ACROSS THE REST OF THE CWA DURING THE LATE EVENING AND OVERNIGHT HOURS. SEVERE WEATHER IS ANTICIPATED ACROSS MUCH OF THE REGION AFTER 00Z. AREAS OUTSIDE OF THUNDERSTORMS WILL REMAIN VFR...HOWEVER...STRONG WINDS ARE EXPECTED TO CONTINUE THROUGHOUT THE NIGHT...WELL INTO THURSDAY FOR THE ENTIRE REGION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TT SHORT TERM...MA LONG TERM...NE AVIATION...NE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 438 AM CDT WED JUN 6 2007 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 438 AM CDT WED JUN 6 2007 /338 AM MDT WED JUN 6 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE EAST ACROSS THE DAKOTAS THIS EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS ARE LIKELY ACROSS WESTERN SOUTH DAKOTA LATE THIS AFTERNOON...MOVING INTO PARTS OF CENTRAL SOUTH DAKOTA THIS EVENING. LARGE HAIL AND STRONG WINDS ARE POSSIBLE...ALONG WITH A FEW TORNADOES. THE SEVERE THREAT WILL SHIFT EAST OVERNIGHT TOWARDS THE JAMES RIVER VALLEY AND POINTS EAST. STRONG WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS...ALTHOUGH AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. CHANCES FOR THUNDERSTORMS ALSO EXIST LATE THIS WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NECESSARY ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA AFTER SUNSET AND CONTINUING THROUGH THE OVERNIGHT HOURS. TT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
923 PM CDT WED JUN 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 8 N GLENHAM 45.65N 100.27W
06/06/2007 E0.88 INCH CAMPBELL SD CO-OP OBSERVER
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
959 PM CDT WED JUN 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL CRAVENS CORNER 45.45N 98.93W
06/06/2007 M1.00 INCH EDMUNDS SD LAW ENFORCEMENT
NICKEL AND QUARTER SIZE HAIL WITH 40 TO 45 MPH WINDS.
&&
JAZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1034 PM CDT WED JUN 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND GST 18 S PIERRE 44.11N 100.32W
06/06/2007 M60 MPH LYMAN SD MESONET
FT PIERRE RAWS SITE
&&
TMTThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43666.